Maine, 2007

High Surf in Maine, March 17, 2007

March 17, 2007 · NWS GYX · 2 events in 1 county or zone

S. coast on the morning of March 16th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure developed off the southeast U.S. coast on the morning of March 16th. It intensified while heading north overnight, approaching southern New England early on the 17th before passing north-northeastward through the Gulf of Maine. The pounding surf caused by the storm caused $100,000 in damage from from Surf Street to Main Avenue in Saco. At Wells Beach, the surf caused beach erosion and plows were brought in to plow rocks off the roadway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 17, 1:52 AM EST, 7 hours 8 minutes earlier.

Area forecast discussion, Mar 17, 1:52 AM EST, 7 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
252 AM EDT SAT MAR 17 2007

.SHORT TERM /TODAY AND TONIGHT/...
SNOW HAS MIXED OR CHANGED OVER TO SLEET ACROSS SOUTHERN NH AND
SOUTHWEST MAINE. STILL EXPECT ACCUMULATING SNOWS TO CONTINUE
ACROSS THE FOOTHILLS AND MOUNTAINS OF MAINE AND NH AS WELL AS FAR
WESTERN NH WHERE COLD AIR REMAINS DEEP. WILL CONTINUE THE WINTER
STORM WARNINGS THROUGH THE MORNING DUE TO A SLOPPY MIX OVER
SOUTHERN AREAS AND THE HEAVY SNOWS IN THE NORTH. MOST OF THE
PRECIPITATION OVER SOUTHERN AREAS SHOULD CUTOFF BY LATE MORNING AS
SOUTHERN AREAS MOVE INTO THE WARM SECTOR FOR A FEW HOURS. IN THE
AFTERNOON THE LOW MOVES TO OUR NORTH AND ALLOWS A TRAILING COLD
FRONT TO SWEEP EASTWARD ONCE AGAIN SO SCATTERED SHOWERS POSSIBLE.
THE DRY SLOT MOVES ACROSS SOUTHERN AND EASTERN AREAS OF THE
FORECAST AREA LATE TODAY AND TONIGHT BUT SNOW SHOWERS TO CONTINUE
IN THE MOUNTAINS AS THE UPPER LOW REMAINS OVER THE NORTHEAST.
&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
500 MB CLOSED TO TRACK ACROSS NRN NH/ME ON SUNDAY...WITH SOME
ENERGY OUT AHEAD OF IT...LOW-MID LVL NW FLOW SHOULD KEEP THE COAST
DRY IN DOWNSLOPE...BUT SCT SHSN CAN BE EXPECTED IN THE MTNS AND
FOOTHILLS. NW FLOW WILL PERSIST INTO MON...BUT WILL BEGIN TO SHIFT
W-SW LATE IN THE DAY. SO HAVE INCLUDED THE CHC POPS FOR
UPSLOPE SUN NIGHT AND MON...BUT WITH A DIMINISHING TREND. WEAK 500
MB SHORTWAVE WILL PASS ACROSS SRN QUEBEC MON NIGHT INTO
TUE...DRAGGING A COLD FRONT THROUGH.  -CEMPA

&&

.AVIATION...
IFR CONDITIONS WILL CONTINUE THROUGH THE MORNING HOURS BUT THEN
IMPROVING TO MVFR CONDITIONS IN THE AFTERNOON AND THEN VFR TONIGHT.
&&

.MARINE...
STORM WARNINGS WILL CONTINUE TODAY AND LIKELY BE LOWERED TO SCAS
BY THIS EVENING. SCA LVL WINDS/SEAS WILL LKLY PERSIST INTO MON AT
LEAST.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL 8 PM EDT THIS EVENING FOR
     MEZ007>009-012>014.

     WINTER STORM WARNING UNTIL 2 PM EDT THIS AFTERNOON FOR
     MEZ018>028.

NH...WINTER STORM WARNING UNTIL 8 PM EDT THIS EVENING FOR
     NHZ001>004.

     WINTER STORM WARNING UNTIL 2 PM EDT THIS AFTERNOON FOR
     NHZ005>010-013-014.

MARINE...STORM WARNING UNTIL 8 PM EDT THIS EVENING FOR ANZ150.

&&
Hazardous weather outlook, Mar 17, 6:01 AM EST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
701 AM EDT SAT MAR 17 2007

MEZ007>009-012>014-NHZ001>004-181115-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-
701 AM EDT SAT MAR 17 2007

...WINTER STORM WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ018>028-NHZ005>010-013-014-181115-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
701 AM EDT SAT MAR 17 2007

...WINTER STORM WARNING IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150-181115-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-
701 AM EDT SAT MAR 17 2007

...STORM WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM
STONINGTON ME TO THE MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Mar 17, 7:12 AM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
812 AM EDT SAT MAR 17 2007

MEZ025>028-171500-
SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
INCLUDING THE CITIES OF...BATH...TOPSHAM...WALDOBORO...
BOOTHBAY HARBOR...WISCASSET...ROCKLAND...CAMDEN...THOMASTON...
BELFAST
812 AM EDT SAT MAR 17 2007

...FREEZING RAIN ALONG THE MID COAST THIS MORNING...

LOOK FOR FREEZING RAIN TO FALL ACROSS THE MID COAST OF MAINE THIS
MORNING. NORTH OF ROUTE ONE...WHERE TEMPERATURES ARE JUST BELOW
THE FREEZING MARK...UP TO ONE-QUARTER OF AN INCH OF RAIN MAY FALL
THROUGH 1100 AM. THE FREEZING RAIN WILL COAT ALL EXPOSED SURFACE
WITH A GLAZE...AND MAY RESULT IN DOWNED TREE LIMBS...AND ISOLATED
POWER OUTAGES.

SOUTH OF ROUTE ONE...WHERE TEMPERATURES ARE JUST ABOVE THE FREEZING
MARK...RAIN AND FREEZING RAIN CAN BE EXPECTED. ICE ACCUMULATIONS
SHOULD AVERAGE LESS THAN ONE-QUARTER OF AN INCH.

IF YOU MUST TRAVEL THIS MORNING...BE ON THE ALERT FOR HAZARDOUS
TRAVEL CONDITIONS COMPOUNDED BY THE FREEZING RAIN. BE SURE TO
LEAVE YOURSELF PLENTY OF EXTRA TIME TO REACH YOUR DESTINATION SAFELY.

HAYES
Special weather statement, Mar 17, 8:59 AM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
959 AM EDT SAT MAR 17 2007

MEZ014-021-022-171600-
SOUTHERN SOMERSET-KENNEBEC-INTERIOR WALDO-
INCLUDING THE CITIES OF...SKOWHEGAN...PITTSFIELD...MADISON...
FAIRFIELD...AUGUSTA...WATERVILLE...WINSLOW...GARDINER...UNITY
959 AM EDT SAT MAR 17 2007

...FREEZING RAIN FOR INTERIOR SECTIONS OF CENTRAL MAINE THROUGH
LATE THIS MORNING...

LOOK FOR SLEET AND FREEZING RAIN TO FALL HEAVILY AT TIMES ACROSS
INTERIOR SECTIONS OF CENTRAL MAINE THROUGH THE NOON HOUR. THROUGH
THAT TIME...ICE ACCUMULATIONS OF UP TO ONE-QUARTER OF AN INCH ARE
POSSIBLE... ESPECIALLY FROM BELGRADE AND OAKLAND TO
SKOWHEGAN...PITTSFIELD AND MONROE.

THE FREEZING RAIN WILL COAT ALL EXPOSED AREAS WITH A GLAZE. THIS
COULD RESULT IN DOWNED TREE LIMBS...AS WELL AS ISOLATED POWER
OUTAGES. THE FREEZING RAIN WILL ALSO AGGRAVATE THE HAZARDOUS
TRAVEL CONDITIONS...AS TEMPERATURES REMAIN WELL BELOW THE FREEZING
MARK.

HAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high surf. Local standard time, as filed.

High Surf, Coastal York

When
March 17, 9:00 AM EST to 11:30 AM EST
Where
Coastal York forecast zone
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

High surf caused $100,000.00 worth of damage from from Surf St. to Main Ave. in Saco.

High Surf, Coastal York

When
March 17, 9:00 AM EST to 11:30 AM EST
Where
Coastal York forecast zone
Reported by
Emergency Manager
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Wells Beach in Wells experienced beach erosion and plows were brought in to plow rocks.

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23551, 23584.